Saturday, 22 June, 2024
- Advertisement -
HomeHealthAspirin allergy symptoms and treatment

Aspirin allergy symptoms and treatment

Aspirin (acetyl salicylic acid) is one of the most popular medicines for colds, pain or general discomfort. However, did you know that you can also develop an allergy to it, even after you have used it for years without a problem? When, how and why an allergy to aspirin occurs, what is the possible treatment, he explains the allergist Dr. Mariana Mandazhieva. You can make an appointment for examination or testing with her at tel. 0877589040, 0876962575. Admission by referral under the National Health Insurance Scheme, by insurer or free admission.

Soon after the discovery of aspirin for mass use in 1899, the first reports of severe allergic reactions appeared. In the years of the pandemic, this almost universal drug was also used quite often. It is part of the group of non-steroidal anti-inflammatory drugs (NSAIDs), specifically class COX 1 - inhibitors, which also include ibuprofen, naproxen, diclofenac, indomethacin, piroxicam, analgin, etc. These medications are sometimes included in the composition of combined preparations, so it is important to read the leaflet or at least the information on the package.

Drug allergy to drugs from the NSAID group is one of the most common reasons for patients to be hospitalized with an allergic reaction. The one to aspirin can be an isolated phenomenon, but cases of allergic reactions to drugs from the entire group of non-steroidal anti-inflammatory drugs (NSAIDs) are not rare.

Aspirin allergy symptoms

Allergy (hypersensitivity) to aspirin or NSAIDs can cause mild to severe symptoms. Reactions most often occur within minutes to an hour after taking the drug, but some can occur after several hours.

These usually include:

  • Urticaria (hives);
  • Itchy skin;
  • Runny nose;
  • Red eyes;
  • Swelling of various areas of the soft tissues of the body and head - lips, eyelids, tongue, throat, groin, palms and feet;
  • Coughing, wheezing, or shortness of breath;
  • Drop in blood pressure, increased heart rate, fainting and loss of consciousness.

Several types of hypersensitivity reactions to Aspirin and NSAIDs have been identified:

  •  The risk of an adverse reaction to Aspirin and NSAIDs is more common in people who have asthma, nasal polyps and chronic sinusitis. In them, taking aspirin was followed by shortness of breath, wheezing and stuffy nose (nasal congestion). This condition is known as aspirin-exacerbated respiratory disease (AERD).
  • Another type of reaction occurs in people who already have chronic urticaria. Approximately 20% to 40% of patients with chronic idiopathic urticaria reported worsening of urticaria and/or swelling (angioedema) when taking aspirin or NSAIDs.
  •  In rare cases, an allergic reaction to aspirin and NSAIDs can manifest itself only as isolated swelling (angioedema) of the eyelids. It is mainly observed in children and adolescents with a respiratory allergy to house dust mites.
  • Anaphylaxis, the most severe, life-threatening hypersensitivity reaction to Aspirin and NSAIDs. It may start with urticaria after taking a specific non-steroidal anti-inflammatory drug. Very often it is Analgin, and in other cases ibuprofen, diclofenac or paracetamol. For this reason, it is defined as a selective type of hypersensitivity.
  • Skin rashes of different nature and with different time of appearance - minutes, hours, and sometimes even days after taking NSAIDs.
  • Allergy (hypersensitivity) reactions to aspirin or NSAIDs are very often sudden and unpredictable. They can also occur in people who have never had an allergic disease. What's more, the symptoms may appear after they have taken the drug in question for years without any complaints.

How to take care of yourself and when to see a doctor

Having asthma, sinusitis or polyps does not mean you will necessarily develop an allergy to aspirin, paracetamol, ibuprofen or naproxen. You don't necessarily have to avoid them. However, if you've ever had a severe reaction to an NSAID, or you're not sure how you'd react to taking such drugs again, it's best to refrain from all NSAIDs until you've been evaluated by an allergist.

There is no specific test or study that can determine the risk of aspirin allergy. The complex situation of each patient should be considered by an allergist, who would assess which are aggravating factors (co-factors) for the occurrence of an allergy to aspirin and NSAIDs. Based on extensive information about the main health problem, accompanying diseases, if any, the simultaneous intake of the drug with certain food, alcohol, the state of personal stress, simultaneous intake with a specific other drug and physical condition, the specialist will determine the possibilities for safe therapy of pain and fever ahead.

In this regard, it is good to remember that aspirin and other NSAIDs are included in the composition of many non-prescription drugs that are recommended for colds and pain syndromes, including lozenges. Therefore, carefully check the labels and ask the pharmacy about the exact composition of the preparations you buy. Alternatively, acetaminophen could be used, but it is also good to consult a doctor because reactions to it are also observed.

Always tell your doctor if you have had any reaction to any medication, especially if it is severe.

Editor Ina Dimitrova

Related posts
- Advertisement -

POPULAR

NEW

- Advertisement -
en_USEN